Thank you again,
First, I do want to note that Pepto Bismol can color the feces black. That said, if it was black before then we’d have been worried about a bleeding stomach ulcer, gut trauma, or a stomach tumor (less likely at her age) since the black is the color of blood that has been digested by the intestines. Therefore, if it was truly black before the Pepto then we'd want to have her seen urgently to be assessed and started on gastroprotectants and anti-nausea medication by injection.
If there is any delay in having her seen, then we need to use supportive care. The Pepto should be stopped (since the aspirin in it can hurt the stomach more). Instead, you can use Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid), Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac), or Tagamet (More Info/Dose Here @ http://www.petplace.com/article/drug-library/library/over-the-counter/cimetidine-hcl-tagamet)
Whichever you choose, we’d give this 20 minutes before offering food to allow absorption. Of course, do check with her vet before use if she has any known health issues or is on any medications you didn’t mention. As well, if you try this and find her nausea too severe to keep it down, then that is usually a red flag that we need her vet to bypass her mouth with injectable anti-vomiting medication.
Once that has had time to absorb and she is steadier on her stomach, you can consider starting her on a light/easily digestible diet. Start with a small volume (a spoonful). Examples you can use are cooked white rice with boiled chicken, boiled white fish, cottage cheese, scrambled eggs, or meat baby food (as long as its garlic/onion free). There are also OTC vet diets that can be used (ie Hill’s I/D or Royal Canin’s sensitivity) too. When you offer that spoonful, give her 30 minutes to settle. If she keeps the food down, you can give a bit more and so on. As her stomach stabilizes, you can offer more. The aim of these diets is that they will be better tolerated/absorbed by the compromised gut. Therefore, it should get more nutrients in and result in less GI upset. As long as improvement is being seen, I usually advise that the diet be continued until her signs are settled, and that they are then slowly weaned back to their normal diet.
Finally, as long as you have not seen blood in those stools, you can consider trying a pet safe anti-diarrheal. I appreciate that you have use Pepto Bimsol already, but again we don't want to use it here. So, we may need to instead consider a more stomach friendly option like OTC Kaolin/Kaopectate (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/kaolin-and-pectin-kapectolin-k-p). Otherwise, Propectalin, Canikur, Fast Balance, and Protexin Pro-Fiber (which is available OTC at vets, pet stores, and even Amazon) would be another option. All will slow diarrhea and those last ones have the added bonus of providing support to the delicate good GI bacteria. So, these can be used as a short-term means of soothing this upset GI.
Overall, a wide range of agents could trigger the GI upset we are seeing, but I am worried that the black stool from before and these signs all together are suggestive of a gut bleed. Therefore, in her case, we’d want to have her seen urgently. Any delay and the above supportive care can be used until you can do so.
Please take care,
If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )